Non-aspirin acetaminophen is a common over-the-counter medicine used to relieve pain; however, it may carry serious risks to the liver.
What is Acetaminophen?
Acetaminophen is a non-aspirin pain reliever (analgesic) and fever reducer (antipyretic), sold under various brand and generic names, such as Tylenol. It is thought to work by reducing prostaglandin production in the brain. Prostaglandins cause swelling and inflammation. This pain reliever elevates the “pain threshold”; in other words, a person would have to be in more pain to feel it. In terms of fever reduction, it works on the part of the brain in charge of heat regulation, telling the brain to lower elevated body temperature. The drug is also used for pain relief in arthritics, and it is as effective as NSAIDs such as ibuprofen (i.e., Advil, Motrin) in cases of knee osteoarthritis. Acetaminophen’ maximum dosage in a day is 4 grams for adults, and 2.6 g/day for children. 5 doses should not be exceeded in a day.1 This OTC drug has recently been linked to hearing loss, and it has also been associated with liver damage in alcoholics or when used in combination with alcohol.
New Risks of Acetaminophen
The FDA recently released a report that dosage limits of acetaminophen should be more strict, and there should be increased warnings on the label. The recommended maximum dose would be 3.25 grams per day, and the strength of the “immediate release versions” would be limited. In addition, liquid acetaminophen for children would be under greater controls. Acetaminophen risks increase when a patient consumes alcohol, fasts, or doesn’t follow the labels of combination medications. Recent research shows that acetaminophen poisoning cases are on the rise. Side effects of this poisoning include flu-like symptoms such as abdominal pain, nausea, and vomiting. It can be fatal within a couple of days: people may not realize that they have overdosed. It is important that people realize that over-the-counter medications are dangerous if they are taken incorrectly. Consumers need to know the amounts of the medications they are taking, especially in combination products such as cold medicines. They need to be aware of interactions with alcohol, other medications, and the effect of taking medications on an empty stomach.2
Acetaminophen can be dangerous to the liver, even without alcohol, and small amounts over the recommended dosage can harm the organ.3 The manufacturer of Tylenol, McNeil Consumer Healthcare of Johnson & Johnson, have developed an antidote to acetaminophen poisoning, but they have also “repeatedly fought against safety warnings, dosage restrictions” (per Freedom of Information Act materials). 1,567 people died from acetaminophen overdose in the decade before 2010. Federal data has also shown 78,000 Americans have gone to the emergency room, annually, for acetaminophen overdose. Acetaminophen overdose occurs when it is not metabolized by the liver, and a toxic substance, NAPQI, builds up, destroying liver cells. Some countries have restricted the amount of this over-the-counter medication that can be purchased at a time or they require the product to only be purchased at pharmacies.4 In the US, red warnings will appear on the labels to note the potential risk of fatality from ingesting too much of this drug. Previous warnings about liver damage and alcohol have appeared on the labels of Tylenol since 1994; the FDA advised warnings about acetaminophen and liver damage since 1977, but it wasn’t required until 1999. Tylenol will now say “CONTAINS ACETAMINOPHEN” and “ALWAYS READ THE LABEL”.5
Learn more about chiropractic alternatives to painkillers.